Jump to ContentJump to Main Navigation
Show Summary Details

Communications in Mathematics

Editor-in-Chief: Rossi, Olga

2 Issues per year

Mathematical Citation Quotient (MCQ) 2015: 0.17

Open Access
See all formats and pricing

On the notion of Jacobi fields in constrained calculus of variations

Enrico Massa
  • Corresponding author
  • DIME - Sez. Metodi e Modelli Matematici, Università di Genova, Piazzale Kennedy, Pad. D, 16129 Genova, Italy
  • Email:
/ Enrico Pagani
  • Dipartimento di Matematica, Università di Trento, Via Sommarive, 14, 38123 Povo di Trento, Italy
  • Email:
Published Online: 2016-12-22 | DOI: https://doi.org/10.1515/cm-2016-0007


In variational calculus, the minimality of a given functional under arbitrary deformations with fixed end-points is established through an analysis of the so called second variation. In this paper, the argument is examined in the context of constrained variational calculus, assuming piecewise differentiable extremals, commonly referred to as extremaloids. The approach relies on the existence of a fully covariant representation of the second variation of the action functional, based on a family of local gauge transformations of the original Lagrangian and on a set of scalar attributes of the extremaloid, called the corners' strengths [16]. In dis- cussing the positivity of the second variation, a relevant role is played by the Jacobi fields, defined as infinitesimal generators of 1-parameter groups of diffeomorphisms preserving the extremaloids. Along a piecewise differentiable extremal, these fields are generally discontinuous across the corners. A thorough analysis of this point is presented. An alternative characterization of the Jacobi fields as solutions of a suitable accessory variational problem is established.

Keywords: constrained variational calculus; second variation; Jacobi fields


  • [1] O. Bolza: The Determination of the Conjugate Points for Discontinuous Solutions in the Calculus of Variations. Amer. J. Math. 30 (1908) 209-221. [Crossref]

  • [2] C. Caratheodory: Über die diskontinuierlichen Lösungen in der Variationsrechnung, Doctor-Dissertation, Universität Göttingen 1904. C. H. Beck'sche Verlagsbuchhandlulng (1954).

  • [3] C. Caratheodory: Über die starken Maxima und Minima bei einfachen Integralen, Habilitationsschrift, Universität Gottingen 1905. Mathematische Annalen 62 (1906) 449-503.

  • [4] C. Caratheodory: Sur les points singuliers du problème du Calcul des Variations dans le plan. Annali di Matematica pura e applicata 21 (1913) 153-171.

  • [5] A. Dresden: An Example of the Indicatrix in the Calculus of Variations. Am. Math. Mon. 14 (1907) 119-126. [Crossref]

  • [6] A. Dresden: An Example of the Indicatrix in the Calculus of Variations (continued). Am. Math. Mon. 14 (1907) 143-150. [Crossref]

  • [7] A. Dresden: The Second Derivatives of the Extremal-Integral. Trans. Amer. Math. Soc. 9 (1908) 467-486. [Crossref]

  • [8] G. Erdmann: Über die unstetige Lösungen in der Variationsrechnung. J. Reine Angew. Math. 82 (1877) 21-30.

  • [9] M. Giaquinta, S. Hildebrandt: Calculus of variations I, II. Springer-Verlag, Berlin, Heidelberg, New York (1996).

  • [10] L.M. Graves: Discontinuous Solutions in the Calculus of Variations. Bull. Amer. Math. Soc. 36 (1930) 831-846. [Crossref]

  • [11] L.M. Graves: Discontinuous Solutions in Space Problems of the Calculus of Variations. Amer. J. Math. 52 (1930) 1-28. [Crossref]

  • [12] J. Hadamard: Leçons sur le calcul des variations. Hermann et fils, Paris(1910) 3-88.

  • [13] M. R. Hestenes: Calculus of variations and optimal control theory. Wiley, New York, London, Sydney (1966).

  • [14] E. Massa, D. Bruno, G. Luria, E. Pagani: Geometric constrained variational calculus. I: Piecewise smooth extremals. Int. J. Geom. Methods Mod. Phys. 12 (2015). 1550061

  • [15] E. Massa, D. Bruno, G. Luria, E. Pagani: Geometric constrained variational calculus. II: The second variation (Part I). Int. J. Geom. Methods Mod. Phys. 13 (2016). 1550132

  • [16] E. Massa, G. Luria, E. Pagani,: Geometric constrained variational calculus. III: The second variation (Part II). Int. J. Geom. Methods Mod. Phys. 13 (2016). 1650038

  • [17] A. A. Milyutin, N. P. Osmolovskii: Calculus of Variations and Optimal Control (Translations of Mathematical Monographs). American Mathematical Society (1998).

  • [18] N.P. Osmolovskii, F. Lempio: Jacobi conditions and the Riccati equation for a broken extremal. J. Math. Sci 100 (2000) 2572-2592. [Crossref]

  • [19] N.P. Osmolovskii, F. Lempio: Transformation of Quadratic Forms to Perfect Squares for Broken Extremals. Set-Valued Var. Anal. 10 (2002) 209-232.

  • [20] L.S. Pontryagin, V.G. Boltyanskii, R.V. Gamkrelidze, E.F. Mishchenko: The mathematical theory of optimal processes. Interscience Publishers John Wiley & Sons Inc, New York-London (1962).

  • [21] W.T. Reid: Discontinuous Solutions in the Non-Parametric Problem of Mayer in the Calculus of Variations. Amer. J. Math. 57 (1935) 69-93. [Crossref]

  • [22] P.R. Rider: The figuratix in the Calculus of Variations. Trans. Amer. Math. Soc. 28 (1926) 640-653. [Crossref]

  • [23] H. Sagan: Introduction to the calculus of variations. McGraw-Hill Book Company, New York (1969).

About the article

Received: 2016-10-03

Accepted: 2016-12-04

Published Online: 2016-12-22

Published in Print: 2016-12-01

Citation Information: Communications in Mathematics, ISSN (Online) 2336-1298, DOI: https://doi.org/10.1515/cm-2016-0007. Export Citation

© 2016. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 License. (CC BY-NC-ND 4.0)

Comments (0)

Please log in or register to comment.
Log in